In 2011, the FDA reported that about 23.1 million patients filled retail prescriptions for an oral antibiotic in the fluoroquinolone class. About 3.8 million hospital patients that year received an injectable form of fluoroquinolone.
That’s a lot of people who, according to a warning issued earlier this month by the federal agency, are at risk of nerve damage.
The FDA, according to a story on MedPageToday.com, is requiring that drug labels and medication guides be updated for all systemic fluoroquinolones in order to cite the risk of peripheral neuropathy that the medications might trigger.
The symptoms of peripheral neuropathy are pain, burning, tingling, numbness or weakness in the arms or legs, and its association with flouroquinolones has been a known risk for many years. Warnings were added to drug labels in 2004.
But a recent review of the Adverse Event Reporting System (AERS) database showed continual reports about peripheral neuropathy in spite of those warnings. The FDA said that “the potential rapid onset and risk of permanence were not adequately described.”
Nerve damage from taking fluoroquinolone antibiotics can present quickly and can be permanent, the recent warning says. Peripheral neuropathy can present any time during treatment with fluoroquinolones, and can last for months to years after the drug is stopped, the FDA said.
Among the brand and generic names of fluoroquinolone antibiotics are include Levaquin/levofloxacin, Cipro/ciprofloxacin, Avelox/moxifloxacin, Noroxin/norfloxacin, Floxin/ofloxacin and Factive/gemifloxacin.
The risk of peripheral neuropathy is associated only with oral or injected fluoroquinolones; topical formulations, or those applied by hand, haven’t demonstrated the same risk.
In the past, according to MedPage Today, fluoroquinolones have been associated with other rare but severe adverse events that affect the cardiovascular, musculoskeletal, endocrine and renaly systems, as well as the central nervous system. Suffice it to say that these are powerful drugs.
It’s interesting that the FDA’s new warning about peripheral neuropathy and fluoroquinoloines came only one day after researchers in Taiwan showed a risk of dangerous blood sugar swings in people with diabetes who were taking these drugs.
The FDA encouraged doctors to change their patients’ fluoroquinolone prescriptions if symptoms of peripheral neuropathy develop, unless the benefit of continued treatment outweighs the risk. If you take one of these drugs, we encourage you to ask your doctor if another class of antibiotic would meet your need without exposing you to the risk of peripheral neuropathy.